10. Hormone-related medications
You are 4 times more likely to get Crohn’s if you have taken the acne drug isotretinoin long-term. There are studies concluding this is the case, although some argue the data is inconclusive.
Roche Pharmaceuticals stopped making the non-generic version Accutane in 2009 due to 7,000 lawsuits filed against it for severe side-effects.
Long-term oral contraceptive use and long-term hormone replacement therapy have been shown to be a risk factor for developing Crohn’s. This may explain why women have a slightly higher incidence of the disease than men.
There has been controversy over the years over whether or not oral contraceptive use is in fact a risk factor. More recent research suggests there is a strong tie.
Harvard University Gastroenterologist Dr. Hamed Khalili and team analyzed data from 232,452 American women, concluding there is an absolute risk involved. A 5-fold risk was estimated if a woman has taken the pill for 6 or more years.
They suggested that estrogen, the main hormone in the pill, has a negative effect on gut flora.
It is suggested that women with Crohn’s should discontinue use of the pill. Not everyone agrees with this conclusion, but it is best to do what is right for you.
Some women have successfully eliminated their Crohn’s symptoms by going off the pill.